Volume 11 Supplement 3

Fourth International Symposium on Intensive Care and Emergency Medicine for Latin America

Open Access

Cardiovascular complications related to cocaine use: a case report

  • F Gazoni1,
  • A Truffa1,
  • C Kawamura1,
  • H Guimarães1,
  • R Lopes1,
  • L Vendrame1 and
  • A Lopes1
Critical Care200711(Suppl 3):P41

https://doi.org/10.1186/cc5828

Published: 19 June 2007

Background and objective

Cocaine is the most commonly used illicit drug and its acute and chronic effects are related to a variety of physiological changes, mainly in the cardiovascular system. This study is a case report of a patient with cardiomyopathy related to cocaine use.

Case report

A 19-year-old man, who has been using cocaine and crack since he was 15 years old, was admitted to the Emergency Department in February 2006 with progressive dyspnea during minimal efforts and bloody expectoration. During the physical examination, leg edema, jugular stasis and dyspnea at rest were observed. The echocardiogram demonstrated left ventricular hypocinesia, a 17 mm ventricular thrombus and a 12% ejection fraction. Bleeding from the left upper lobe was identified during a pulmonary bronchoscopy, which was treated with arterial embolization. After 48 hours of the procedure, the patient was asymptomatic and antithrombotic treatment with warfarin and enoxaparin was started. No obstruction was found at the cineangiography and the patient was discharged after clinical improvement. The patient was admitted again to the ICU in July with intensive chest pain and dyspnea at rest. A new cineangiography was performed and occlusion in the anterior descendent coronary artery was observed.

Conclusion

The acute effects of cocaine are commonly seen in the Emergency Department but the chronic effects, such as the cardiovascular manifestations, can take longer to be correlated as a side effect of cocaine use. Its prolonged use is related to left ventricular systolic dysfunction due to hypertrophy or myocardial dilation, atherosclerosis, arrhythmias, myocyte apoptosis and sympathetic damage.

Authors’ Affiliations

(1)
Universidade Federalde

Copyright

© BioMed Central Ltd 2007

Advertisement